Indiana, 2011

Flooding in Indiana, May 1 to 30, 2011

May 1 to 30, 2011 · NWS PAH · 10 events in 6 counties and zones

Heavy rainfall in March set the stage for major flooding when near-record rains fell in April and May. 77 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in March set the stage for major flooding when near-record rains fell in April and May. At Evansville, April was the second wettest April on record with 11.77 inches. For the season, Evansville had the second wettest meteorological spring (March through May) with 25.01 inches. The result of all this rain was rapid and dramatic rises on rivers. Record flood crests occurred on some rivers, inundating numerous homes and businesses. There were major impacts to transportation both on land and water. There were numerous closed roads across the region, leading to often lengthy detours. Because of the high water, there were numerous day and nighttime restrictions to barge traffic. Hundreds of thousands of acres of farmland were flooded. Crops were late getting planted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 3:03 PM EST, 8 hours 57 minutes earlier.

Area forecast discussion, Apr 30, 3:03 PM EST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.

UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.

TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.

PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.

QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.

&&

.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Apr 30, 6:28 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.

WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JP

In the hours before

Local storm report, Apr 30, 8:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SHARPE                  36.97N 88.46W
04/30/2011  E1.00 INCH       MARSHALL           KY   PUBLIC

&&

CW
Local storm report, Apr 30, 11:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             DEXTER                  36.79N 89.96W
04/30/2011  E1.00 INCH       STODDARD           MO   PUBLIC

&&

CW
Local storm report, Apr 30, 11:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          S BARLOW                37.05N 89.05W
04/23/2011                   BALLARD            KY   NWS STORM SURVEY

            EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
            YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
            AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
            CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
            HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
            BUILDING. ROOF DAMAGE TO ONE BARN.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Pike

When
May 1, 12:00 AM EST to May 16, 10:00 PM EST
Where
Pike County, Petersburg to 1.26 mi NE of Petersburg
Cause
Heavy Rain
Property damage
$300,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Major flooding continued on the White River from April. At the Petersburg river gage, the river crested at 26.88 feet on May 3. This was the fifth highest crest on record, and less than a foot below the January, 2005 flood. The Dodge City area flooded extensively. Levees were monitored, but no major problems were reported. Numerous roads flooded. Flood waters approached State Road 56 near Bowman. Livestock were moved. Several bottomland roads were flooded, some by several feet of water. Flooded roads east of State Route 57 included County Roads 750N, 600N, and 1000E. Pike County roads flooded west of State Route 57 included County Roads 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.

Flood, Pike

When
May 1, 12:00 AM EST to May 30, 4:00 AM EST
Where
Pike County, 0.94 mi WSW of Ayrshire to 1.14 mi NNE of Augusta
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.374, -87.246

Record flooding occurred on the Patoka River. There was extensive sandbagging in Winslow.

Flood, Gibson

When
May 1, 12:00 AM CST to May 26, 10:00 PM CST
Where
Gibson County, 3.21 mi WSW of Crawleyville to 3.13 mi N of East Mt Carmel
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
38.263, -87.885

Record flooding occurred on the Wabash River. At the Mount Carmel, Illinois river gage, the river crested at 34.02 feet on May 3. The old record that was set in the January, 2005 flood was broken by less than an inch. Extensive flooding of farmland occurred near the Wabash River, especially near the confluence with the flooded White River. A number of lowland residents were evacuated. Many roadways were closed.

Flood, Posey

When
May 1, 12:00 AM CST to May 26, 11:00 PM CST
Where
Posey County, New Harmony to 1.93 mi SSE of Griffin
Cause
Heavy Rain
Property damage
$200,000
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Major flooding continued on the Wabash River from April. At the New Harmony river gage, the river crested at 23.67 feet on May 4. This level was the fourth highest crest on record, exceeding the 2005 flood by about six inches. This was the highest level since 1943. The National Guard assisted with sandbagging efforts along the Wabash River in the New Harmony area. Miles of farmland were flooded near the confluence of the Wabash and Ohio Rivers, both of which were well above flood stage. A number of lowland residents were evacuated. Many roads were closed. Some communities were accessible by boat only.

Flood, Gibson

When
May 1, 12:00 AM CST to May 30, 4:00 AM CST
Where
Gibson County, 1.19 mi SSE of East Mt Carmel to 1.79 mi ESE of Patoka
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
38.386, -87.718

Record flooding occurred on the Patoka River. At the river gage near Patoka, the river crested at 24.89 feet on May 4. This crest broke the old record set in 1996 by about six inches. State and county roads were closed.

Flood, Gibson

When
May 1, 12:00 AM CST to May 18, 6:00 PM CST
Where
Gibson County, Hazleton to 1.57 mi NNE of Hazleton
Cause
Heavy Rain
Property damage
$400,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Major flooding continued on the White River from April. At the Hazleton river gage, the river crested at 29.80 feet on May 4. This was tied for the fourth highest crest on record, and less than two feet below the January, 2005 flood. Boils occurred in the Hazleton levee. Since the levee was upgraded after the January, 2005 flood, it was able to withstand a crest of 31.5 feet. Local levees were at critical levels. Flood fighting and/or evacuations were in progress. Oil fields and residential areas on the river side of the levees flooded extensively. Many evacuations or relocations were necessary. Water was more than 3 feet deep in the west end of Hazleton. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton. Extensive river flooding occurred in northern Gibson County. Numerous county roads were flooded.

Flood, Vanderburgh

When
May 1, 12:00 AM CST to May 11, 5:00 PM CST
Where
Vanderburgh County, 3.93 mi S of Smythe to 5.35 mi WNW of Cypress
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.943, -87.477

Minor flooding continued on the Ohio River from April. At the Evansville river gage, the river crested at 46.78 feet on May 5. This was the 8th highest crest on record, and less than a foot below the 1997 flood. Ohio River floodwaters backed up into Pigeon Creek in the Evansville area. Widespread flooding of fields and some farm buildings occurred along Pigeon Creek, especially near Interstate 164. About 40 to 50 homes near Pigeon Creek were sandbagged or evacuated. At least 35 to 40 roads were underwater and closed. A truss bridge spanning Pigeon Creek at the mouth of the Ohio River was partially underwater. Another bridge over Pigeon Creek on the northeast side of Evansville was under about eight inches of water.

Flood, Posey

When
May 1, 12:00 AM CST to May 21, 3:00 PM CST
Where
Posey County, Mt Vernon to 1.3 mi S of Hovey
Cause
Heavy Rain
Property damage
$300,000
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Moderate flooding continued on the Ohio River from April. At the Mount Vernon river gage, the river crested at 51.80 feet on May 5. This was the 3rd highest crest on record, and almost two feet above the 1997 flood. Miles of farmland were submerged by the Ohio River, especially near the confluence of the flooded Wabash River.

Flood, Warrick

When
May 1, 12:00 AM CST to May 16, 9:00 AM CST
Where
Warrick County, Newburgh to 0.63 mi ESE of Newburgh
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.950, -87.420

Moderate flooding continued on the Ohio River from April. At the Newburgh river gage, the river continued to fall after cresting at 49.08 feet in late April. Part of Indiana Route 66 about one mile downriver from the dam was flooded. Highway 662 was flooded near the old lock and dam. Some low-lying agricultural land was flooded, forcing farmers to delay planting.

Flood, Spencer

When
May 1, 12:00 AM CST to May 15, 8:00 AM CST
Where
Spencer County, Rockport to 2.33 mi SE of Rockport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -87.050

Moderate flooding continued on the Ohio River from April. The river slowly fell after cresting in late April. Some agricultural land was flooded, forcing farmers to delay planting.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307406, 308217, 307392, 307396, 307398, 307404, 307407, 307408, 307410, 307413.